Minnesota, 2001

Heat in Minnesota, July 31, 2001

July 31, 2001 · NWS ARX · 7 events in 7 counties and zones

Temperatures in the middle 90s combined with high humidity caused dangerous heat indices of 105 to 110. The excessive heat and humidity continued to affect southeast Minnesota through the first week and a half of August.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Temperatures in the middle 90s combined with high humidity caused dangerous heat indices of 105 to 110. The excessive heat and humidity continued to affect southeast Minnesota through the first week and a half of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 2:51 AM CST, 10 hours 9 minutes earlier.

Area forecast discussion, Jul 31, 2:51 AM CST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
351 AM CDT TUE JUL 31 2001

FORECAST CONCERNS THIS PACKAGE...HEAT AND HUMIDITY TODAY...SHRA/TSRA
CHANCES TONIGHT THRU WED NIGHT.

DATA ANALYSIS AT 07Z SHOWED LOW PRESSURE IN THE WESTERN PLAINS AND
HIGH PRESSURE OVER THE EASTERN GREAT LAKES INTO OH VALLEY. VERY WARM
AND MOIST AIR FROM SURFACE-850MB CONTINUED TO BE PULLED NORTH AND
EAST INTO THE AREA TONIGHT. DEWPOINTS OVER WESTERN IA/MN REMAINED IN
THE MID 70S EARLY THIS MORNING...ABOVE MODEL PROGS FOR 06Z. TEMPS AND
DEWPOINTS ACROSS THE FORECAST AREA RUNNING SOME 5 TO 10 DEGREES
HIGHER THAN 24HRS AGO. A SHORTWAVE OVER THE FORECAST AREA WAS TRYING
TO IGNITE SOME SHRA/TSRA EAST/SOUTH OF KLSE EARLY THIS MORNING...BUT
THESE STRUGGLING PRETTY GOOD AGAINST THE CAP.  SATELLITE/RADAR
IMAGERY SHOWED A CONVECTIVE SYSTEM TRACKING NORTHEAST ACROSS THE
DAKOTAS. LAST FEW IMAGES SHOW SYSTEM STARTING TO MAKE A TURN TO THE
EAST.

00Z MODEL RUNS QUITE SIMILAR WITH HANDLING OF LARGE SCALE FEATURES
THRU WED NIGHT...BUT CONTINUE TO OFFER A WIDE VARIETY OF SOLUTIONS
WITH THE MESO SCALE. 00Z RUNS DID TREND A BIT SLOWER WITH THE
SHORTWAVE ENERGY LIFTING OUT OF THE WESTERN U.S. TROUGH AND INTO
SOUTHERN CANADA ON WED. THIS DELAYS THE COLD FRONT THRU THE FORECAST
AREA WED/WED NIGHT...WHICH LOOKS REASONABLE AS THE SYSTEM PLOWS INTO
THE MEAN RIDGE POSITION.

IN THE SHORT TERM...ANY SHRA/TSRA WITH THE SHORTWAVE TRACKING
ACROSS THE AREA EARLY THIS MORNING SHOULD EXIT BY 10Z...SO WILL
NOT INCLUDE MENTION IN ZONES. LOW LEVEL THERMAL RIDGE NOSES OVER THE
AREA TODAY...WITH 850MB TEMPS IN THE +22 TO +24C RANGE. HIGH DEWPOINT
AIRMASS OVER WESTERN MN/IA EARLY THIS MORNING PROGGED TO SPREAD EAST
ACROSS THE AREA TODAY. COMBINATION OF EXPECTED TEMPS AND DEWPOINTS TO
PUSH HEAT INDICES INTO THE 105 TO 110 RANGE OVER MUCH OF THE FORECAST
AREA BY EARLY AFTERNOON...THUS HEAT ADVISORY WILL BE ISSUED FOR THE
AFTERNOON/EVENING HOURS. MODELS CONTINUE TO STRUGGLE WITH PRECIP
PLACEMENT/AMOUNTS TODAY THRU WED NIGHT. PRESENT FORECAST DRY FOR
TODAY LOOKS OK FOR MOST OF THE FORECAST AREA.

FLY IN OINTMENT IS ONGOING CONVECTION ACROSS EASTERN DAKOTAS.
THICKNESS GRADIENT AND CORFIDI VECTORS POINT TO A SOUTHEAST TURN
TOWARD THE FORECAST AREA THIS MORNING. STRONG LOW LEVEL JET THIS
MORNING...850MB TEMP ADVECTION/MOISTURE TRANSPORT POINT TO POTENTIAL
FOR MORE DEVELOPMENT EAST/SOUTH OF ONGOING CONVECTION. 06Z MESO-ETA
LATCHES ONTO ONGOING CONVECTION...AND ITS QPF FIELD AT 12Z LOOKS
RATHER REASONABLE. MESO-ETA THEN TRACKS A SYSTEM SOUTHEAST THRU THE
MORNING AND INTO THE NORTH END OF THE FORECAST AREA...THUS WILL ADD
CHANCE OF SHRA/TSRA TO THAT AREA.

FRONT AND 850MB TROUGH APPROACH TONIGHT...THEN PUSH ACROSS WED/WED
NIGHT. PW/S PROGGED ABOVE 2 INCHES AHEAD OF THE FRONT...ALONG WITH
CAPES AROUND 4K J/KG. FRONT SHOULD FIRE TSRA...WITH HEAVY RAIN
POTENTIAL...AS IT MOVES IN AND THRU. PRESENT FORECAST ALREADY WELL
TRENDED WITH POPS FOR LATER TONIGHT INTO WED NIGHT.

GUIDANCE TEMPS SIMILAR FOR TODAY AND REASONABLE. FAVORED WARMER
NGM-FWC LOWS TONIGHT...THEN BLEND OF FWC AND AVN-MAV TEMPS FOR
WED/WED NIGHT. LEANED TOWARD MAV POPS...AND THESE GENERALLY RAISED
FOR WED.

31/00Z MRF RUN SHOWS QUITE A BIT MORE RIDGING ALOFT OVER THE AREA
FOR THE SAT-MON. PRESENT EXTENDED FORECAST HIGHS FOR THAT TIMEFRAME
LOOK TOO COOL...BUT WILL LEAVE ALONE FOR NOW.

COORD WITH KMSP...KDSM...KMKE...THANKS.

.LSE...HEAT ADVISORY THIS AFTERNOON AND EVENING FOR ALL OF CWA
       EXCEPT CLARK AND TAYLOR COUNTIES OF CENTRAL WISCONSIN.

RRS

In the hours before

Special weather statement, Jul 31, 11:17 AM CST, 1 hour 43 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1217 PM CDT TUE JUL 31 2001

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH STRONG WINDS AND
SOME HAIL.

TIMING AND LOCATION - THIS AFTERNOON INTO EARLY EVENING FOR PARTS OF
CENTRAL WISCONSIN...AND LATE TONIGHT FOR SOUTHEAST MINNESOTA AND
PARTS OF NORTHEAST IOWA AND WEST-CENTRAL WISCONSIN.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER NORTHERN MINNESOTA EARLY
AFTERNOON MAY MOVE INTO CENTRAL WISCONSIN THIS AFTERNOON AND THIS
EVENING. MEANWHILE...A LOW PRESSURE AREA OVER SOUTH DAKOTA WILL MOVE
NORTHEAST INTO SOUTHERN CANADA BY TONIGHT...AND THIS WILL BRING A
COLD FRONT INTO THE AREA LATE TONIGHT INTO WEDNESDAY. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THIS COLD FRONT. WITH A VERY
WARM...MOIST...AND UNSTABLE AIRMASS IN PLACE OVER THE REGION...ANY
THUNDERSTORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.
THE HAIL THREAT WILL BE LIMITED SOMEWHAT BY THE VERY WARM
TEMPERATURES...WITH THE MAIN SEVERE WEATHER THREAT COMING FROM
DAMAGING WINDS.

SPOTTER INFORMATION - SPOTTERS MAY BE NEEDED THIS AFTERNOON OR EVENING
IN CENTRAL WISCONSIN...AND LATE TONIGHT ACROSS THE REMAINDER OF THE REGION.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Dodge

When
July 31, 1:00 PM CST to 11:59 PM CST
Where
Dodge forecast zone
Reported by
NEWSPAPER
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Heat, Mower

When
July 31, 1:00 PM CST to 11:59 PM CST
Where
Mower forecast zone
Reported by
NEWSPAPER
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Heat, Fillmore

When
July 31, 1:00 PM CST to 11:59 PM CST
Where
Fillmore forecast zone
Reported by
NEWSPAPER
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Heat, Houston

When
July 31, 1:00 PM CST to 11:59 PM CST
Where
Houston forecast zone
Reported by
NEWSPAPER
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Heat, Olmsted

When
July 31, 1:00 PM CST to 11:59 PM CST
Where
Olmsted forecast zone
Reported by
NEWSPAPER
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Heat, Wabasha

When
July 31, 1:00 PM CST to 11:59 PM CST
Where
Wabasha forecast zone
Reported by
NEWSPAPER
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Heat, Winona

When
July 31, 1:00 PM CST to 11:59 PM CST
Where
Winona forecast zone
Reported by
NEWSPAPER
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256718, 5256719, 5256720, 5256721, 5256722, 5256723, 5256724.